Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 5, NWS Topeka, KS

March 28, 202216 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 28, 2022, 2:46 PM CDT for 16 counties in Kansas. It took effect at Mar 29, 2022, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2022, 2:46 PM CDT (19:46 UTC)
In effect from
Mar 29, 2022, 12:00 PM CDT
Expired
Mar 29, 2022, 7:50 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 19 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS73 KTOP 281946
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
246 PM CDT Mon Mar 28 2022

KSZ008-020-021-034-035-037-054-290800-
/O.NEW.KTOP.WI.Y.0005.220329T1700Z-220330T0100Z/
Republic-Cloud-Clay-Ottawa-Dickinson-Morris-Lyon-
Including the cities of Belleville, Concordia, Clay Center, 
Minneapolis, Bennington, Abilene, Herington, Council Grove, 
and Emporia
246 PM CDT Mon Mar 28 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM CDT TUESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Republic, Cloud, Clay, Ottawa, Dickinson, Morris and 
  Lyon Counties.

* WHEN...From noon to 8 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
993 
WWUS73 KTOP 290816
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
316 AM CDT Tue Mar 29 2022

KSZ022-036-038>040-055-056-058-059-300100-
/O.EXA.KTOP.WI.Y.0005.220329T1700Z-220330T0100Z/
Riley-Geary-Wabaunsee-Shawnee-Douglas-Osage-Franklin-Coffey-
Anderson-
Including the cities of Manhattan, Junction City, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
316 AM CDT Tue Mar 29 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Riley, Geary, Wabaunsee, Shawnee, Douglas, Osage, 
  Franklin, Coffey and Anderson Counties.

* WHEN...From noon to 8 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008-020-021-034-035-037-054-300100-
/O.CON.KTOP.WI.Y.0005.220329T1700Z-220330T0100Z/
Republic-Cloud-Clay-Ottawa-Dickinson-Morris-Lyon-
Including the cities of Belleville, Concordia, Clay Center, 
Minneapolis, Bennington, Abilene, Herington, Council Grove, 
and Emporia
316 AM CDT Tue Mar 29 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Republic, Cloud, Clay, Ottawa, Dickinson, Morris and 
  Lyon Counties.

* WHEN...From noon to 8 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
101 
WWUS73 KTOP 300050
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
750 PM CDT Tue Mar 29 2022

KSZ008-020>022-034>040-054>056-058-059-300200-
/O.CAN.KTOP.WI.Y.0005.000000T0000Z-220330T0100Z/
Republic-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Concordia, Clay Center, 
Manhattan, Minneapolis, Bennington, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
750 PM CDT Tue Mar 29 2022

...WIND ADVISORY IS CANCELLED...

Winds have weakened so the wind advisory is no longer in effect.
Northwest winds are likely to remain gusty overnight behind a 
cold front. 

$$

Wolters

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 28, 12:17 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 28, 12:17 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1217 PM CDT Mon Mar 28 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 443 AM CDT Mon Mar 28 2022

Key Points:

- Potential for fire weather and severe thunderstorms Tuesday

- Cooler second half of the week with additional precip chances

Water vapor imagery early this morning shows an upper ridge axis
making its way across the Rockies and toward the Plains, while an
amplified upper trough with a closed low is just off the CA coast.
This trough sets the stage for Tuesday's weather. In the meantime
today, the surface ridge currently northeast of us continues to
slowly push east while lee troughing develops in response to the
upper system. This should result in a tightening pressure gradient
across the state throughout the day as winds turn southeast. WAA is
expected to bring afternoon temperatures into the 60s for most,
except for far northeast KS which may stay in the upper 50s.

WAA continues overnight as the sfc low deepens and cyclogenesis
occurs over the High Plains by Tuesday morning. This should result
in rising temperatures overnight followed by the warm front surging
northward through the morning. There are slight differences between
models in exactly where the center of the sfc low will be by mid-
afternoon, but there is good agreement in bringing it generally
along the KS/NE border throughout the day, placing it somewhere in
north central KS or south central NE by mid to late afternoon. This
would solidly put the entire CWA within the warm sector, with the
dryline looking to set up in central KS and the trailing cold front
in western KS. These small differences, however, do create questions
regarding where the dryline sets up, which would impact where storms
MAY initiate in the afternoon, as well as fire weather potential. If
the dryline sets up farther east and/or moisture advects northward
more slowly, that could create dry enough conditions in north
central KS to warrant fire weather headlines for Tuesday afternoon
(see fire section for more details on this).

Regardless, the quality of moisture return will have an impact on
instability in the warm sector, which will determine whether or not
storms can develop in the afternoon. Recent trends would suggest we
are more likely to stay capped -- forecast soundings have been
consistent in showing a strong cap with some erosion by 21Z, but
question is if it will be enough. Models also somewhat differ in
where instability exists by this point, but where it does, MLCAPE or
SBCAPE both appear limited to under 1000 J/kg. The NAM is the only
guidance at this time that suggests this instability would be
located in north central KS, just ahead of the dryline, with
soundings showing better weakening of the cap in CNK compared to
further east. Am hesitant to trust this when the NAM appears to be
overdone on moisture tonight into Tuesday and afternoon temps appear
too cool in eastern KS. However, it's a plausible situation that
shouldn't be overlooked completely. Bottom line is it's a good idea
to be prepared for afternoon development as it hasn't been ruled out
in any particular location. The better chances for storms come in
the evening when large scale forcing increases with the approaching
shortwave and cold front. CAPE actually increases in the evening as
well, with deep-layer shear of 40-55 kt. All this being said, any
storms that form could have large hail and damaging wind as the
primary threats.

Cooler air will be left in the front's wake by Wednesday morning
with some lingering showers possible through the day. A slight
chance of rain/snow exists early Thursday morning as another piece
of energy moves in from the northern stream trough. Another
shortwave could provide additional precip chances late in the week.
Overall, temperatures look cooler for the second half of the week
with highs mainly in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1216 PM CDT Mon Mar 28 2022

While VFR conditions should persist for most of the period, there
will likely be a brief period of MVFR ceilings around sunrise
tomorrow morning as the warm front approaches from the south. Winds
will stay 10-15 kts from the east-southeast through tonight. They
then turn to the south-southeast tomorrow morning behind the warm
frontal passage, increasing to 15-20 kts with gusts up to 30 kts.

&&

.FIRE WEATHER...
Issued at 443 AM CDT Mon Mar 28 2022

The position of a dryline in central KS, as well as the
quality of moisture advection will have implications on fire weather
potential Tuesday afternoon. As it stands currently, very high fire
danger looks probable for at least the western half of the CWA where
minimum RH is forecast 20-35%. Strong southerly winds are likely
area-wide, sustained 20-25mph with gusts 30-40mph. Areas along and
west of Hwy 81 could see extreme fire danger pending the low-level
moisture. This is currently where RH could drop to 20-25% in the
afternoon, but a slight shift in the dryline could result in RH
above or below this range. Trends will need to be further evaluated
to determine the need for some type of fire headline in this area.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Reese
FIRE WEATHER...Picha
Hazardous weather outlook, Mar 28, 4:45 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
445 AM CDT Mon Mar 28 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-290945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
445 AM CDT Mon Mar 28 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible late Tuesday
afternoon and evening. Large hail and damaging winds are the
primary hazards with any storm that forms during this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:53 PM CDTFire Weather WatchTOPCloud, Ottawa, Republic12 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.